Parkinson's Movement
13,548 members12,083 posts

What does carbadopa/levadopa help the patient w/Parkinson's?

My husband has been taking carbadopa/levadopa in the AM, at 5PM before dinner and at bedtime since April. We don't see any significant change in him except he seems to get very sleepy about an hour after taking the c/l. Is this what's happening to others also? He doesn't have issues with moving in bed either. What does the c/l do to help his Parkinson's symptoms? He mostly just has balance problems nothing else. No tremors..... Nothing has changed for him with the c/l.

25 Replies
oldestnewest

This suggests wrong diagnosis to me - only balance and not helped by C/L. What exactly was the evidence the MD used to diagnose PD? What are his balance issues? No other symptoms at all?

C/L has been alleged to take a while, but for me to notice the difference it took all of - hours.

2 likes
Reply

He had the datscan done and it said unequivably that it was Parkinsons.

Reply

He had the Datscan done and it said he definitely had Parkinson's.

Reply

Datscans can be misread: " One important update is that DAT scans can and have been misread since the FDA approval in 2011. The reason DAT scans can be misread is because the interpretation is performed entirely by the eye (there are no hard numbers to make the diagnosis). This type of “qualitative” interpretation is subject to error." parkinson.org/find-help/blo...

Actual case of this here: parkinsons.org.uk/forum/thr...

DaTscan and Parkinson's disease: *DAT binding should not lead to binding decisions in clinical practice*:

" In any event, preliminary

data from clinicopathological studies in dementia suggest that the number of false-negative DaTscans in

dementia with Lewy bodies and false-positive DaTscans in Alzheimer’s disease may not be trivial [3,4]. Likewise, examples of false-negative and falsepositive

scans are abundant in the clinical research

arena [1,5]"

onlinelibrary.wiley.com/doi...

--------------------------------------

So if his only issue is balance problems and levodopa not helping that puts the Datscan result in question.

*Does he have any other PD symptoms?*

Reply

He has gait problems, writes very small now, speaks softly but not all the time and of course the balance problems. I think basically that's it. I believe that these issues are P.D. symptoms too. Regarding the DatScan - the doctor showed us on the scan I believe whatever color said you had P.D. he had the color on the left side and he is left handed too. There was a lot of the color not just a little bit.

Reply

OK, given that he *does* have other PD symptoms that is a different matter. It seems that some PWP are not helped by C/L - if it is not helping no point in taking it since it is for symptomatic relief only. Before giving up on it entirely he could try adding an MAO-B inhibitor such as azilect or selegiline or xadago.

Be very cautious about trying Dopamine Agonists as these are very dangerous drugs.

No harm in trying amantidine.

No harm in taking coQ-10.

NAC, N-acetyl cysteine can help but also thins saliva which can be detrimental.

Exenatide, a diabetes medication, seems to help.

Exercise is important.

Reply

He did try amantidine a while ago when he was having issues with the straight C/L but like the C/L ER symptoms still stuck around. Now the dr. has him on C/L ER and he doesn't have the nausea with that one. BUT not any of the symptoms subside. We have a friend whose husband has P.D. and she can tell when it's time for him to take his next meds because his symptoms start coming back. Nothing like that with my husband.

Reply

She had him on CoQ-10 for a little while but then the interaction between his warfin wasn't good - he had a TIA years ago and is on warfin now since 2001.

Reply

Well, that's just about all I got. You have not mentioned exercise - he should be doing whatever he can.

Finally, Qigong helped me and has helped others healthunlocked.com/parkinso...

-but for completeness some people have not gained benefit.

Reply

Hasn't helped me much either... Dr is suggesting I increase dosage to help with slowness of hands and gait, I only have a tiny tremor in one hand as well. What exactly are your husbands symptoms?

Reply

what dose do you take

Reply

I take 1 TID

1 like
Reply

In the AM when he gets up he takes 25-100 (2) ER; 5PM (before dinner) same dosage and before bed 50-200 (1).

Reply

Please be very careful and pay close attention to the increase or decrease of falls annd any other symptoms you may feel.

I did not feel anything on 1 C/L 3 x per day. so my dr slowly increase it . Over a series of months i was on 4 C/L 3x/day. I began falling more as many as 10 times per day. i thought my PD was just getting much worse very quickly.

I went back to dr. and asked if i can decrease dose as i did not know what it was doing for me. over several months i was down to 2 c/l 3x/day and my foggy brain, and my involuntary eye closing and my falling improved.

i go back and see my doc in Sept. I would like to go all the way off of it, but i dont think my doctor will think this is a great idea.

Reply

If you have never felt any improvement from C/L there is no reason to take it because it is strictly for symptomatic relief. This calls into question both your diagnosis and the competence of the MD. What are your symptoms?

1 like
Reply

Stiff right leg and arm, changes in speech (sinemet works here,) balance problems, anxiety, difficulty when starting to walk, have to remember to swing arms and to step wider dkr balance, LOTs of Freezing, tiny and horrible handwriting, sleep problems. And the list goes on

2 likes
Reply

OK, it seems you are a member of our select club. C/L is for symptomatic relief, so you should take whichever amount provides the best relief, down to none if need be. If you have been taking the immediate release version you should try the controlled release "CR" version instead - much better in my experience.

Why C/L does not seem to help some PWP is a mystery to me, but so it is.

Have you tried any other meds? If so, any help?

Reply

He has balance problems going down a slope and falls but going up a slope he's fine; has gait issues too and when he thinks about it he walks better; he also freezes in doorways a lot but not all the time.

Reply

He can walk up an incline but when he goes down he looses his momentum and falls. He shuffles when he walks but has been having PT and that has been helped a lot. He freezes when he goes though doorways but not always. He has trouble standing up from sitting but with PT he's doing better. He has lots of home exercises to do and that helps a lot.

Reply

Is your doctor a Neurologist or a Movement Disorder Specialist? or are they a general practisioner?

I suggest you get a second opinion on your diagnosis.

1 like
Reply

I don't know what you have been told to expect with any Pd medication? Some patients get some temporary relief from medication but some don't. There is no medication that does anything to slow down or cure Pd. The only thing he can do to change the progression of his Pd is to do strenuous exercise, like fats walking or cycling.

If you look at my profile on this website you will see what I have achieved with fast walking. It has been proven to affect the progression of Pd. I no longer need to take any Pd medication as long as I continue to walk every second day. I am nearly 83 years old anf have been medication-free since 2002.

2 likes
Reply

John, you are incorrect. NAC -N-acetyl cysteine, and more recently exenatide, have both been shown to yield some improvement of the underlying condition so is it fair to say they do slow down PD progression.

Reply

I have not seen any independent double blind studies on any of these medications. Manufacturer's claims don't count.

Reply

Well then you haven't looked very hard.

NAC is a supplement, not a medication by the way.

NAC double blind study here: journals.plos.org/plosone/a...

Exanatide double blind study here: sciencedirect.com/science/a...

Reply

I have been taking that same medication that your husband was taking. I took it for a month, but did not see any results to help. It actually made the jerkiness and mobility worse. Doctor told me to stop the medication. We will talk about it on my next visit.

Reply

You may also like...